The Day The Music (Lithium) Died

It was Thursday when every came to a peak. I have been sick for nearly a year.

I’m talking sick beyond that which I would call ‘normal’. Because regular readers (and I know it’s difficult to be a regular reader when I haven’t been posting anything, so thank you for hanging in there) will know I have Fibromyalgia, which makes it hard to define anything as ‘normal’.

Getting doctors to hear me has been hard, but I have persisted. Over the year I have been diagnosed with Osteoarthritis, Stress, raised white cell counts and lowered kidney function.

But the music died with one last blood test. The results showed I had lithium toxicity. It was time for the music to die.

Lithium toxicity is serious. You can die from it, and that’s the reason my doctor sent me straight to hospital (do not pass go!). Not quite serious enough to warrant an ambulance, I spent yet more money (I don’t have!) on a taxi to the hospital beacuse by now I had been ordered to stop driving.

Yes, they’ve been expecting me. My bed was ready and my name was on the wall.

It’s fair to say that I was nervous (beneath the myriad of symptoms on display and feeling decidedly unwell. Check Google if you want to know about the symptoms ). I know some doctors don’t understand that not all lithium users have Bipolar. I don’t. I was prescribed lithium for chronic suicidality and treatment-resistant depression. At the time, no one realised I had Borderline Personality Disorder.

But the more pressing concern I had is that not all doctors understand that you don’t just stop lithium. What I needed was a psychiatrist, who understood these things, but at that time of day, there was not a chance.

I was to a large extent, now at the mercy of the medical profession. Many hours passed as I lay in my allocated bed next to the nurses’ station (read that this means they were fairly concerned about me). I was in an assessment unit, and with my barely functioning head, I watched staff go hither and thither assessing what I guess is about 40 medical patients.

Eventually, the rush of staff around my bed died off. I wondered why, but later came to the conclusion they had decided I’m not about to die. Phew!

Finally, a fully-fledged doctor (read not simply a medical student sent in to ask all the embarrassing and not-so-embarrassing questions) came and announced that my lithium intake has to stop (immediately), and I had been admitted for four to five days, to “watch and see what happens”. Now, that’s scary!

My heart sunk. I’d been in plenty of hospital beds before, and I knew I didn’t want this. To start with, the pillow was horrendous (I was well enough to have worked this out). I was struggling to speak by now (probably the toxicity but no one is really sure) but I struggled to utter that I’d rather do this waiting at home.

Several more hours passed before the head doctor arrives at my bed. She agreed that I can do the waiting at home (the New Zealand Health System is such that I knew ‘they’ wouldn’t want to keep me in an expensive hospital bed if they don’t need to) but she lists off her demands. Blood tests every day, no lithium, etc… go directly to hospital if I feel worse.

Several more hours passed before the paperwork is done and I am discharged into what is a cold, winter night.

An aside at this point is that I am scared of the dark. Yes, an adult scared of the dark. Actually terrified. Think PTSD. I am alone and I am still feeling dreadfully unwell. I’m still struggling to speak. Oh and my heart rate is still pounding. But sent off into the night I had been and eventually I found a taxi home. I somehow convinced the driver to drive up my long drive to stop at my front door.

So the music (lithium) had been stopped. Remember when I said I was nervous that this would happen. Well, now I am terrified. For 13 years I have taken lithium (perhaps religiously) and in that time I have regularly been told that I should not stop taking my lithium. I realise this is something of a medical emergency, but still… I’m not meant to stop taking my lithium.

And what is going to happen now?

I describe lithium as music simply because taking lithium set the music going again. It saved my life. I went from an out-of-control, mentally ill, struggling-to-stay -alive (Scrub that! I was doing everything I could to end my life) person. I had been like that for about 10 years. It’s amazing that I hadn’t achieved my purpose. In desperation (because me and the doctors had tried everything) the doctor suggested lithium. And it changed my life. Maybe not overnight, but in time the music started again. My life was back. Obviously life was changed, but the important thing was that I had it back.

♦♦

At this point, I have been off lithium for six days and I see my doctor today to decide what happens next. Do I go back onto lithium or do I accept that lithium has done its day and I can’t have it anymore?

And that’s what terrifies me. What happens to me if I don’t have lithium? It saved my life. Ok, so it turned my life around. I am still alive because a doctor had the sense to try just one more drug. And she got the ‘right’ drug for me.

I am scared terrified that my mental health will plummet into the depths. Will my hold on life disintegrate? I simply don’t want to go back to the life I struggled with 13 years ago. No hope. No desire to live.

My ability to blog has been seriously affected by my health over the last year. It hasn’t just been about lithium toxicity, but rather a whole lot of issues that have yet to be resolved (or at least managed). That said, I love writing and I love blogging. I am going to try to get this going again. That way you can read what happens next, and maybe I can share the hope.

Meanwhile, some music:

Thanks for reading

 

Cate

Advertisements

7 thoughts on “The Day The Music (Lithium) Died

  1. Vicki

    Please don’t be afraid. I was prescribed lamotrigine for my BPD for almost 2 years, but got some serious side effects so like you I had to stop. And I was scared. Scared I might hurt or kill myself, or never be able to step out that front door again, or even look in the mirror let alone be seen!

    So I stopped anyway. I knew these feelings could come back so I had to look out for the signs. I remember one day I had a bad day. Ripped my hair out and hit my face due to an emotional incident. Once I done it (admittedly I felt better after so maybe this is why I could think rationally) it was because I didn’t have my meds. So when I started to feel that rush electric strike of emotion I would repeat to myself over and over
    “it’s just because I don’t have my meds”
    Over and over.
    It helped. Plus I tried to look out for ‘signs’. So for me I would hate to go out the front door. See people and people see me. For me, I have my puppy. So I would tell myself “Chapo needs his walk and he really likes it. And I like watching him and being with him. I like it when people praise my puppy”. I start to feel better, and picture having fun with Chapo. I then walk out that door with Chapo.

    Once I had been off lamotrigine for long enough I was then prescribed sertraline.

    I am still taking sertraline and it helps with the worst. The rest is my puppy Chapo and myself.

    I hope this helps. It’s not cure, just something to get by.

    I’m from the UK, so our services and treatments may differ.

    1. Vicki, we might be half way around the world from each other but what you say makes complete sense to me. I had forgotten that other people have to go off meds for whatever reason and fear the consequences. So thank you. What you say gives me hope… and sense. 🙂

  2. Pingback: Please Don’t Mess With My Meds – Infinite Sadness… or hope?

I would love your feedback...

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s